Ongoing Confusion: Paregoric and Opium
From the June 19, 1996 issue
Problem: Paregoric (camphorated opium tincture) has
been used for control of diarrhea in children and adults for
many years. Opium tincture is also used for diarrhea control.
But that's where the similarity ends. These items are very
different. Confusing them may lead to an overdose of morphine
Paregoric has 0.4 mg of morphine per mL - just 2 mg in a
5 mL teaspoon. A typical adult dose would be 5-10 mL, one
to four times a day. A child would get 0.25 to 0.5 mL/kg each
dose. On the other hand, opium tincture contains 10 mg per
mL of morphine. A typical sadult dose is 0.6ml four times
daily and a child would get 0.005 to 0.02 mL/kg each dose.
Since a 10 kg child might get a teaspoonful of paregoric,
using opium tincture in error would allow the equivalent of
50 mg of morphine to be administered.
The differences in these products are not always made clear.
For example, if you have a receent copy of Mosby's Nursing
Drug Reference (Mosby Year Book, Inc., St. Louis, MO 63146.
1996:773-74), nad you need information about paregoric , you
will find it listed within the same monograph as opium tincture.
Because the dosing information is listed together, there is
a risk of confusion if read quickly on a busy nursing unit.
In the section on dosing for example, they refer to the doses
together as "0.3 -1 mL qid, not to exceed 6 mL/day (tincture)
or 5 - 10 mL qd-qid (camphorated)". Since they are both
tinctures, this could be confusing.
Safe Practice Recommendation: The publisher has been
notified of this concern. If you have this book, consider
making a not in the monograph margin to inform readers not
to confuse the two drugs.
Opium tincture is a dangerous item. Measuring doses accurately
may prove challenging on busy nursing units and it is too
easily confused with paregoric, risking a 25-fold overdose.
With so many other items available to control diarrhea and
treat pain, it is difficult to understand why any facility
would want to risk having it around. It should not be on a